that evil little pill

stay away from THIS stuff!!
Benadryl, that is.  Diphenhydramine.  Both of my psychotic/manic episodes were precipitated by accidental large doses of it.  The 2nd one, I can speak to, because I was not completely out of it.  I had been sleep-deprived.  I bought some benadryl and some over-the-counter sleep medication.  Both with the main ingredient of diphenhydramine.  I didn’t know.  I took the benadryl.  I took the OTC sleep med.  My husband, not knowing I had already taken a sleep med, gave me another sleep med.  I was so sleep-deprived, I just took whatever he’d given me.  A triple dose.  And that was it.  I had never been so anxious in my entire life.  I went straight to the emergency room. 

And I’ve never been the same.

I once asked my psychiatrist about this — and he said Benadryl’s not one of the drugs that can induce mania.

Like so many other things, I found it on the internet.  I hesitate to start out our next appointment by saying, “I read on Wikipedia that…”, but damn it, Wikipedia links to a credible source:
Sexton, J. D.; D. J. Pronchik (September 1997). “Diphenhydramine-induced psychosis with therapeutic doses”. American Journal of Emergency Medicine 15 (5): 548–549. doi:10.1016/S0735-6757(97)90212-6. PMID 9270406. http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?itool=pubmed_AbstractPlus&cmd=Retrieve&db=pubmed&list_uids=9270406&dopt=ExternalLink. Retrieved on 29 September 2006.

BOTH of my episodes involved this evil drug. Is it possible that my bipolar diagnosis is a mistake, that it’s just a strong reaction to a strong dose of benadryl? Then the whole last year, and my drug regimen is in vain. And I am pissed.

UPDATE: found another site that says that benadryl can cause mania in some people. I think I’m going to have to do a little experiment. Get off medications. Deprive myself of one or two days sleep. Take diphenhydramine (3 doses). Call doctor, batshit nuts, to prove to him that I’m not bipolar. And yes, I AM willing to go that far. This shit on your record can be serious stuff.

Advertisements

4 responses to “that evil little pill

  1. Benadryl can indeed cause what is called a paradox reaction in some…it can cause agitation, rapid heart beat, anxiety, etc etc…and it’s not too big a leap to imagine that it can then trigger mania too if all the rest is happening…and it’s on the BOX…you don’t have to look at wikipedia…

  2. woops I somehow missed the last part of your post…

    thousands of people get diagnosed bipolar for adverse drug reactions…absolutely possible that it’s the case for you!!

  3. I had a bizarro reaction to Benadryl back when I was on Paxil. I started acting drunk and ended up in the emergency room. The doctor said that Benadryl couldn’t have caused this kind of reaction but what else could it have been?

  4. Thank you for posting this information! I always thought that antihistamines would be good for inducing sleep/calmness in a manic state, but now I have learned that this might be bad advice to be giving out…. Even if your experience is not common, I see enough info on the ‘net to know that a paradox reaction is a possibility. If only life were simpler 😦

    Also, that is an interesting quote/study you reference on your most recent post!

    Thanks, again!

    HB

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s